Strong Laws for Urn Models with Balanced Replacement Matrices

Amites Dasgupta (Indian Statistical Institute)
Krishanu Maulik (Indian Statistical Institute)


We consider an urn model, whose replacement matrix has all entries nonnegative and is balanced, that is, has constant row sums. We obtain the rates of the counts of balls corresponding to each color for the strong laws to hold. The analysis requires a rearrangement of the colors in two steps. We first reduce the replacement matrix to a block upper triangular one, where the diagonal blocks are either irreducible or the scalar zero. The scalings for the color counts are then given inductively depending on the Perron-Frobenius eigenvalues of the irreducible diagonal blocks. In the second step of the rearrangement, the colors are further rearranged to reduce the block upper triangular replacement matrix to a canonical form. Under a further mild technical condition, we obtain the scalings and also identify the limits. We show that the limiting random variables corresponding to the counts of colors within a block are constant multiples of each other. We provide an easy-to-understand explicit formula for them as well. The model considered here contains the urn models with irreducible replacement matrix, as well as, the upper triangular one and several specific block upper triangular ones considered earlier in the literature and gives an exhaustive picture of the color counts in the general case with only possible restrictions that the replacement matrix is balanced and has nonnegative entries.

Full Text: Download PDF | View PDF online (requires PDF plugin)

Pages: 1723-1749

Publication Date: September 19, 2011

DOI: 10.1214/EJP.v16-928


  1. Z. D. Bai and Feifang Hu. Asymptotic theorems for urn models with nonhomogeneous generating matrices. Stochastic Process. Appl. 80 (1999), 87-101. Math. Review MR1670107 (2000b:62028).
  2. Gopal K. Basak and Amites Dasgupta. Central limit theorems for a class of irreducible multicolor urn models. Proc. Indian Acad. Sci. Math. Sci. 117 (2007), 517-543. Math. Review MR2374847 (2009b:60066).
  3. Arup Bose, Amites Dasgupta, and Krishanu Maulik. Multicolor urn models with reducible replacement matrices. Bernoulli 15 (2009), 279-295. Math. Review MR2546808 (2010j:60023).
  4. Arup Bose, Amites Dasgupta, and Krishanu Maulik. Strong laws for balanced triangular urns. J. Appl. Probab. 46 (2009), 571-584. Math. Review MR2535833 (2010j:60024).
  5. Philippe Flajolet, Philippe Dumas, and Vincent Puyhaubert. Some exactly solvable models of urn process theory. Discrete Math. Theor. Comput. Sci. 8 (2006), 59-118. Math. Review (2011b:60030).
  6. Raúl Gouet. Strong convergence of proportions in a multicolor Pólya urn. J. Appl. Probab. 34 (1997), 426-435. Math. Review MR1447347 (98f:60065).
  7. Svante Janson. Functional limit theorems for multitype branching processes and generalized Pólya urns. Stochastic Process. Appl. 110 (2004), 177-245. Math. Review MR2040966 (2005a:60134).
  8. Svante Janson. Limit theorems for triangular urn schemes. Probab. Theory Related Fields 134 (2006), 417-452. Math. Review MR2226887 (2007b:60051).
  9. E. Seneta. Non-negative matrices and Markov chains. Springer Series in Statistics. (2006). Springer, New York. Revised reprint of the second (1981) edition. Math. Review MR2209438.

Creative Commons License
This work is licensed under a Creative Commons Attribution 3.0 License.